I have been taking Letrozole for 4 months now and have recently been advised to have a 4 week break before I start on another drug which is Anastrozole. The reason being I am really suffering from joint pain which is affecting my daily life, my hands are legs/knees are the worst and especially in the mornings I am very stiff and also when I get up after sitting down.
Is there anything you can recommend to help with this pain, I have been reading about Comfrey oil and not sure whether to try this or not, do you have any suggestions please?
Thanks for getting in touch. Welcome to the Online Community. My name is Deborah and I’m one of the nurses on the Macmillan Support Line. I’m sorry to hear of the severe joint pain you continue to experience as a possible side effect of taking Letrozole. It sounds like this pain has been very debilitating for you, especially first thing in the morning. Hopefully, changing to Anastrozole will help to reduce these symptoms and make daily living more manageable.
Meanwhile, you should speak to your GP about ways to manage your pain. There are several different painkillers which might help joint and muscle pain. These include simple painkillers, such as paracetamol; anti-inflammatory painkillers, such as ibuprofen; or opioid painkillers, such as codeine or morphine for severe pain.
Small studies suggest that for women with lower levels of vitamin D, taking vitamin D3 supplements may improve symptoms. I would suggest speaking to your GP to see whether they feel you would benefit from these.
Research is going on to discover if a drug called glucosamine may help some women with joint pain from aromatase inhibitors. Glucosamine is often used to treat arthritis. You can buy it over-the-counter in shops and pharmacies, but it is not suitable for everyone. For example, it is not suitable for women with diabetes, because it may change your blood sugar levels. Again, I would suggest speaking to your GP or consultant before taking this drug.
You asked about comfrey oil as a way to manage your pain. There is some evidence to suggest that topical formulations of comfrey root extract may relieve acute back pain and knee osteoarthritis. However, a Cochrane Review of herbal medicine for low back pain did not find sufficient evidence for its use. There have also been many reported cases of liver toxicity in people using comfrey oil products so if you are considering taking this product, I would strongly advise you to speak to your consultant first.
You can read more information about comfrey oil on the Memorial Sloan Kettering Cancer Centre database.
I hope this has been helpful. Please don’t hesitate to get back in touch if we can offer any further support.
I hope you start to feel more comfortable soon, Kay56.
Best wishes and take care
Deborah, Macmillan Information Nurse Specialist
Thankyou very much for your reply and helpful information.
I will certainly speak to my GP before taking anything to help me as I do have high blood pressure which is being controlled by medication and I also have an aneurysm which is being monitored yearly.
With regard to the menopausal symptoms, do these continue for as long as 5 years or do they get better in time? I've also being getting period type pains but havent had a period for over 2 years, is this normal?
Thanks for getting back in touch. I am glad you found Deborah’s information helpful. Speaking with your GP will help you access further suitable analgesia but also to discuss taking supplements, safely, that may help with your joint pain. Hopefully this will make things more comfortable and manageable for you.
Many menopausal symptoms can settle or reduce over time, as the body regulates to the changes in hormones. Some woman report them lasting many months to many years. There is no way to predict how, if and when they may settle for an individual. Unfortunately, there are times when some people have long standing side effects. There can be times where these symptoms can require further support and management by the GP or breast care team. If you are struggling, speaking with your GP or breast care team can assess what support may help with this, for you.
From your message it was unclear if your period like pains are new or since stopping the letrozole? Letrozole can cause stomach pains. It is always advisable that any new or worsening symptoms should always be reported to your GP or breast care team. This will allow you to be reviewed and can offer you some reassurance around what may be happening.
Wishing you well.
Macmillan Cancer Information Nurse Specialist
Thankyou for your help and advice. The period like pains have been more apparent since stopping Letrozole so not sure why that is.
I have actually booked a telephone appointment with my doctor for next Tuesday. I have been doing abit of reading up about Anastrozole and frightened myself to be honest, it says this drug has been linked to heart attacks especially in women over 50 and those with underlying heart conditions/hypertension. I have been taking medication for hypertension for around 20 years and also have an ascending aorta (aneurysm) which is being monitored annually. That's why I have booked my app with my doctor to discuss that.
Although I am sure my BC team are aware of my medical conditions, I just want to double check with my doctor.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007